Georgia, 2023

Funnel Cloud in Georgia, August 29, 2023

August 29, 2023 · NWS JAX · 1 event in 1 county or zone

Spokes of upper level PVA combined with elevated moisture and diurnal instability fueled strong storms along sea breeze and boundary mergers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Spokes of upper level PVA combined with elevated moisture and diurnal instability fueled strong storms along sea breeze and boundary mergers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 29, 12:38 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 29, 12:38 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
138 PM EDT Tue Aug 29 2023

...New AVIATION...

.UPDATE...
Issued at 943 AM EDT Tue Aug 29 2023

Only minor tweaks to the forecast this evening ahead of the main
impacts from Hurricane Idalia approach thereafter. Instability
over the area out ahead of the storm with ample moisture will
result in areas of convection this afternoon and evening,
especially with the pieces of energy associated with the bands
out ahead of Idalia. Strong to severe cells are certainly
possible, especially around the I-75 corridor area in northeast
FL, where the highest chance for isolated tornadoes exists.

&&

.NEAR TERM...(Through Tonight)...
Issued at 305 AM EDT Tue Aug 29 2023

Moist environment will support development of scattered to
numerous showers and thunderstorms this afternoon and evening
across much of the area...as indicated by high POPs from consensus
guidance. Afternoon temperatures into the 90s with very high dew
points will yield heat index values reaching advisory criteria
across much of the forecast area.

For Tonight, precipitation will decrease in coverage during the
evening, then increase in coverage well after midnight with the
approach of TC Idalia. No significant impacts from the TC are
anticipated during this period.

Please note that ZFP/CWF products will be delayed until the
issuance of the next Idalia forecast to incorporate any changes
that result.

&&

.SHORT TERM...
(Wednesday through Thursday night)
Issued at 305 AM EDT Tue Aug 29 2023

Idalia could potentially become a major hurricane before making
landfall. Over the last few runs, models have converged on a track
solution taking Idalia inland over or close to Taylor Co FL,
moving NNE over or just W of Suwannee and Hamilton counties Wed
morning, before turning more NE toward Waycross/Jesup areas Wed
afternoon. Rapid intensification prior to landfall likely to
result in a tighter circulation that moves inland, thus the most
severe impacts are likely to occur across the Suwannee Valley
Region of the northwestern FL peninsula. Widespread rain,
occasionally heavy, will spread across the forecast area which
will keep temperatures down in the upper 70s to around 80. The
rainfall will tend to stabilize the atmosphere around the
circulation, thus the greatest threat for isolated tornadoes will
be well away from the storm center, likely the I-95 corridor. Well
east of the storm center, sustained winds will be considerably
lower, but a 50kt low-level jet over the area could support
strong gusts at times, especially with any passing rain bands.

By Wed evening, the circulation should be exiting our forecast
area to the NE, with gradually diminishing of rain and wind. Low
temperatures will be in the lower-mid 70s.

On Thursday, Idalia leaves behind a weak surface trough of low
pressure across nrn FL which could generate scattered to numerous
showers/t-storms. High temperatures will be in the upper 80s to
lower 90s.

&&

.LONG TERM...
(Friday through Monday)
Issued at 305 AM EDT Tue Aug 29 2023

A ridge of high pressure aloft develops over the forecast area
during this period. Latest consensus guidance suggests near normal
temperatures during the period with scattered showers/t-storms
each day with best chance across ne FL.

&&

.AVIATION...
(18Z TAFS)
Issued at 128 PM EDT Tue Aug 29 2023

NE FL TAF sites remain free of convection so far this afternoon,
but that should change by the 20-21Z time frame and have continued
TEMPO groups for gusty TSRAs and MVFR conds, while ongoing IFR
TSRA activity at SSI will linger for 2-4 hours before fading
during the evening hours. Brief period of VFR conds this evening
with just VCSH chances in the 02-08Z time frame before main round
of rainfall/convection/increasing winds will start from SW to NE
at the TAF sites with deteriorating conditions from 09Z onward
with SE winds of 15g25 knots becoming S winds 25g35 knots towards
the end of the TAF period with risk of SVR storms producing
stronger wind gusts as well ahead of the approaching tropical
cyclone.

&&

.MARINE...
Issued at 305 AM EDT Tue Aug 29 2023

Swells from Hurricane Franklin to the east will continue Today
resulting in increasing waves ahead of TC Idalia. Idalia is
expected to intensify to a hurricane and move northeast across
northwestern FL peninsula into south-central GA Wednesday, and
then eastern SC and offshore Wednesday night and Thursday. Winds
and seas will increase across area waters Tuesday night into
Wednesday in response to Idalia.

Rip Currents: High Risk through Wednesday ne FL/se GA.

&&

.HYDROLOGY...
Issued at 305 AM EDT Tue Aug 29 2023

Latest guidance suggests a band of 4-8 inch rainfall on east side
of the track of Idalia...putting this rain band over the Suwannee
Valley region of NE FL extending NNE across much of s-ctrl GA. A
flood watch has been issued for these areas for Tonight and
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  75  81  73 /  70  60 100  70
SSI  91  81  88  76 /  70  70 100  70
JAX  93  78  85  74 /  70  70  90  40
SGJ  92  79  88  76 /  70  70  90  40
GNV  94  76  83  74 /  80  80 100  40
OCF  95  77  84  76 /  80  80  90  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for FLZ024-033-038-124-125-132-133-137-
     138-140-225-232-237-240-325-425.

     Heat Advisory until 7 PM EDT this evening for FLZ020-021-023-024-
     030-031-033-035-038-122-124-125-132-133-136-137-140-222-225-
     232-236-237-240-325-340-425.

     Hurricane Warning for FLZ020-021-023-030-031-035-122-136-222-236-
     340.

     Flood Watch from late tonight through Wednesday evening for
     FLZ020-021-023-024-030-031-035-122-124-136-222-236-340.

     High Rip Current Risk through Wednesday evening for FLZ124-125-
     133-138.

     Hurricane Watch for FLZ240.

GA...Tropical Storm Warning for GAZ132>136-149-151>154-165-166.

     Heat Advisory until 7 PM EDT this evening for GAZ136-152>154-165-
     166-264-364.

     Hurricane Warning for GAZ162-163-250-264-350-364.

     Flood Watch from late tonight through Wednesday evening for
     GAZ132>136-149-151>154-162-163-165-166-250-264-350-364.

     High Rip Current Risk through Wednesday evening for GAZ154-166.

     Hurricane Watch for GAZ151-152.

     Storm Surge Watch for GAZ154-166.

AM...Tropical Storm Warning for AMZ450-452-454-470-472-474.

&&

In the hours before

Special weather statement, Aug 29, 11:27 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1227 PM EDT Tue Aug 29 2023

GAZ153-154-291700-
Inland Glynn GA-Coastal Glynn GA-
1227 PM EDT Tue Aug 29 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GLYNN COUNTY
THROUGH 100 PM EDT...

At 1227 PM EDT, Doppler radar was tracking a strong thunderstorm
over Dock Junction, moving northeast at 10 mph.  Another
thunderstorm was near St Simons Island moving north at 10 mph.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Brunswick, St. Simons Island, Dock Junction, St Simons Island
Village, Country Club Estates, Sea Island, and Boys Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3112 8135 3111 8149 3117 8159 3134 8149
      3133 8145 3133 8144 3131 8144 3128 8139
      3129 8137 3130 8137 3130 8134 3128 8132
      3128 8125
TIME...MOT...LOC 1627Z 205DEG 7KT 3120 8149

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Aug 29, 11:58 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1258 PM EDT Tue Aug 29 2023

GAZ153-154-166-291745-
Inland Glynn GA-Coastal Glynn GA-Coastal Camden GA-
1258 PM EDT Tue Aug 29 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CAMDEN AND CENTRAL
GLYNN COUNTIES THROUGH 145 PM EDT...

At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brunswick, moving north at 5 mph.

HAZARD...Wind gusts 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brunswick, St. Simons Island, Dock Junction, St Simons Island
Village, Country Club Estates, Sea Island, Jekyll Island, Boys
Estate, and Dover Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3113 8132 3110 8137 3105 8138 3099 8147
      3103 8160 3136 8152 3133 8145 3133 8143
      3131 8144 3128 8139 3129 8139 3128 8138
      3130 8137 3130 8135 3128 8132 3127 8125
TIME...MOT...LOC 1658Z 199DEG 5KT 3116 8146

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SHASHY
Special weather statement, Aug 29, 12:01 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
101 PM EDT Tue Aug 29 2023

GAZ133-135-291730-
Appling GA-Jeff Davis GA-
101 PM EDT Tue Aug 29 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFF DAVIS AND
NORTHWESTERN APPLING COUNTIES THROUGH 130 PM EDT...

At 101 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hazlehurst, moving north at 10 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hazlehurst and Graham.

LAT...LON 3197 8243 3196 8241 3178 8250 3181 8270
      3190 8270 3190 8269 3191 8268 3192 8268
      3192 8265 3194 8260 3193 8259 3196 8256
      3196 8253 3195 8249 3195 8248 3196 8250
      3197 8248
TIME...MOT...LOC 1701Z 191DEG 7KT 3187 8259

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Local storm report, Aug 29, 12:28 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
128 PM EDT Tue Aug 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     Tstm Wnd Gst     2 S Country Club Estate 31.18N 81.46W
08/29/2023  E44 MPH          AMZ450             GA   Mesonet

            Wunderground station reported a gust at 44
            mph.

&&
Special weather statement, Aug 29, 12:45 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
145 PM EDT Tue Aug 29 2023

GAZ154-291815-
Coastal Glynn GA-
145 PM EDT Tue Aug 29 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GLYNN COUNTY
THROUGH 215 PM EDT...

At 144 PM EDT, Doppler radar was tracking strong thunderstorms over
St. Simons Island, moving northeast at 5 mph.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall. Winds around 40 mph have been measured at surface
         stations.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Brunswick, St. Simons Island, St Simons Island Village, Country Club
Estates, Jekyll Island, and Sea Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3116 8129 3110 8137 3104 8138 3106 8149
      3115 8153 3130 8142 3128 8138 3129 8139
      3129 8138 3130 8137 3130 8134 3131 8134
      3130 8133 3128 8132 3129 8129 3126 8123
TIME...MOT...LOC 1744Z 217DEG 6KT 3116 8140

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Aug 29, 12:53 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
153 PM EDT Tue Aug 29 2023

GAZ165-166-291830-
Inland Camden GA-Coastal Camden GA-
153 PM EDT Tue Aug 29 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CAMDEN COUNTY
THROUGH 230 PM EDT...

At 153 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kingsland, moving northeast at 10 mph.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
St. Marys, Kingsland, Woodbine, Kings Bay Base, Harrietts Bluff, and
Colesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3072 8162 3074 8163 3073 8163 3073 8166
      3074 8165 3074 8166 3075 8166 3075 8168
      3074 8167 3074 8168 3075 8174 3077 8175
      3077 8177 3084 8179 3104 8174 3092 8146
TIME...MOT...LOC 1753Z 205DEG 8KT 3083 8169

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY

The radar

The Jacksonville radar (KJAX), 37 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Camden

When
August 29, 1:03 PM EST
Where
Camden County, 1.91 mi ENE of Kingsland
Reported by
Public
Coordinates
30.810, -81.650

A funnel cloud was observed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125223.